Wildfire, Hockley
- When
- April 7, 3:45 PM CST to 7:00 PM CST
- Where
- Hockley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Critical fire weather conditions developed in the wake of a cold frontal passage during the afternoon of the 7th, characterized by dry relative humidities in the 20 percent range and sustained winds speeds between 20 and 30 mph. These conditions promoted rapid and uncontrollable fire spread when a prescribed burn was ignited in managed grassland west of Levelland around 15:45 CST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Critical fire weather conditions developed in the wake of a cold frontal passage during the afternoon of the 7th, characterized by dry relative humidities in the 20 percent range and sustained winds speeds between 20 and 30 mph. These conditions promoted rapid and uncontrollable fire spread when a prescribed burn was ignited in managed grassland west of Levelland around 15:45 CST. The resultant wildfire eventually consumed 8,400 acres before it was contained. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 7, 2:07 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 307 PM CDT WED APR 7 2010 .SHORT TERM... GUSTY WINDS BEHIND COLD FRONT THIS AFTN /WITH SOME FLIRTATION OF ADVISORY CRITERIA IN THE NERN ZONES/ WILL QUICKLY DECREASE AROUND SUNSET. LIGHT WINDS...CLEAR SKIES AND A DRY AIR MASS WILL PROMOTE EFFICIENT COOLING FAVORING THE COOLER MAV NUMBERS. AREAS WHERE A FREEZE IS EXPECTED ARE STILL JUST OUT OF THE GROWING SEASON. OFF THE CAPROCK...WHERE GROWING SEASON IS JUST UNDERWAY...MAY HAVE SOME LIGHT FROST LATE TONIGHT BUT DONT THINK THAT IT JUSTIFIES A FROST ADVISORY. WILL LET EVENING SHIFT REEVALUATE BASED ON EARLY EVENING TRENDS AND UPDATED MODEL GUIDANCE. WEDNESDAY WILL BE A PLEASANT DAY WITH LIGHT WINDS IN THE MORNING PICKING UP SLIGHTLY FROM THE SOUTH IN THE AFTN. AVERAGE OF GUIDANCE TEMPS LOOKS REASONABLE ATTM. && .LONG TERM... QUASI ZONAL FLOW WILL BE IN PLACE THROUGH SATURDAY MORNING WHEN WINDS BACK AS UPPER LEVEL LOW OFF THE CALIFORNIA COAST APPROACHES. THIS PATTERN WILL LEAD TO A PROTRACTED PERIOD OF SWRLY FLOW ALOFT THROUGH LATE MON/EARLY TUE. EVOLUTION OF UPPER AIR PATTERN BECOMES LESS CLEAR AFTER LATE MONDAY WITH ECM/GEM AGREEING ON A CLOSED LOW PROGRESSING ACROSS THE FAR SWRN US AND THE GFS SWINGING A LOBE OF ENERGY QUICKLY INTO THE NRN PLAINS BY TUESDAY EVENING. AS THE GFS HAS PERFORMED QUITE WELL THIS SEASON WITH RESPECT TO BROAD SCALE TIMING...WILL TREND THIS FORECAST IN THAT DIRECTION. SURFACE MOISTURE GETS UNDERWAY FRIDAY ALBEIT NOT VERY QUICKLY WITH TD VALUES NOT REACHING THE 40S UNTIL LATE SATURDAY UNDER SRLY FLOW. CAPPING INVERSION SHOULD KEEP CONDITIONS DRY ON SATURDAY. GUIDANCE ON SUNDAY DEPICTS A CAPPED AIRMASS WITH A THIN LEVEL OF H7 MOISTURE WHICH MAY SERVE TO INDUCE A FEW VIRGA SHOWERS ACROSS PRIMARILY THE ERN HALF OF THE CWFA. MONDAY REMAINS TO SHOW PROMISE FOR AN ACTIVE WEATHER DAY WITH THE DRYLINE SETTING UP OVER ERN NM AND PUSHING EWRD. WHAT HAPPENS THEREAFTER IS UNCLEAR AS GFS DEPICTS A SOLUTION WHEREBY THE DRYLINE CONTINUES TO MARCH EAST INTO N CENTRAL TX ON TUESDAY. THE ECM TRENDS TOWARD DELAYING THE MAIN PUSH INTO TUESDAY. THERE REMAINS SOME QUESTION REGARDING THE STRENGTH OF THE CAP INSOFAR AS PRECLUDING CONVECTION...BUT...GIVEN THE TIME OF YEAR...IF STORMS DO DEVELOP...THERE WILL EXIST A RISK OF SEVERE WEATHER WITH THIS ACTIVITY WITH AT LEAST MDT INSTABILITY AND STRONG SHEAR PROFILES. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 56 24 64 35 75 / 0 0 0 0 0 TULIA 58 27 65 35 75 / 0 0 0 0 0 PLAINVIEW 58 28 66 36 75 / 0 0 0 0 0 LEVELLAND 60 31 68 39 76 / 0 0 0 0 0 LUBBOCK 59 31 67 39 77 / 0 0 0 0 0 DENVER CITY 62 33 67 40 77 / 0 0 0 0 0 BROWNFIELD 61 31 68 39 75 / 0 0 0 0 0 CHILDRESS 64 34 68 38 79 / 0 0 0 0 0 SPUR 64 34 69 38 77 / 0 0 0 0 0 ASPERMONT 68 37 69 40 76 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1121 AM CDT WED APR 7 2010 TXZ021>044-081630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1121 AM CDT WED APR 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL INCREASE BY LATE IN THE WEEKEND OR EARLY NEXT WEEK. SOME OF THE THUNDERSTORMS THAT DEVELOP COULD BECOME STRONG TO SEVERE.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217526.